Print Page | Close Window

A challenge: please prove me wrong.

Printed From: Barrett's Support Forum
Category: Healthcare Professionals
Forum Name: Healthcare Professionals
Forum Discription: This area of the forum is for Healthcare Professionals and not advised for Patients
URL: http://www.barrettscampaign.org.uk/forum//forum_posts.asp?TID=487
Printed Date: 10 Dec 2019 at 6:29am


Topic: A challenge: please prove me wrong.
Posted By: RichardT
Subject: A challenge: please prove me wrong.
Date Posted: 10 Oct 2010 at 1:14pm
I find the advise given by the team on Omeprazole dosage to be ill-considered and wrong.

My reasoning, findings and conclusions are all on a new www page:

http://www.Torrens.org.uk/Med/Ome.html Omeprazole dosage and side effects - Why current recommendations are wrong

Can any of you professionals fault my findings or contradict my reasoning?

If not - then I am right - and the whole lot of you are wrong!

trust you will correct my errors as I can scarecely believe the above conclusion!



Replies:
Posted By: chrisrob
Date Posted: 13 Oct 2010 at 3:12pm
Hi Richard,

Thanks for your input. I have found your links very informative and useful. Thanks for leading me to the Ray Peat site.

I have always been wary of PPI's. They were first introduced in 1988 for short term use only but some of us are (or were, in my case) on them for many years. (I was on them for about 14 years, I think.) We are the guinea pigs: there has been no long term usage study that I know of.

I originally drew up a list of side effects I had found from trawling the net. ( http://www.barrettscampaign.org.uk/forum//forum_posts.asp?TID=138&KW=side+effects&PID=613#613 - Seen here. ) (I also remember "Parosmia" giving a name to an unusual effect I was experiencing at the time - smelling smells that weren't there! Particularly frustrating as I had considerable hyposmia, couldn't smell much at all.)

But in further research, I considered the worst side effect was hypochlorhydria: reduced stomach acid means minerals aren't absorbed properly - an increased risk of bone disease has now been identified due to malabsorption of calcium. Many seem to be anaemic, due to malabsorption of iron? etc. And there's the increased risks of infection because the acid cleans the system of certain bacteria. Those on PPIs are twice as likely to contract c-difficile for example, and more likely to get pneumonia.

Although I had gall problems (after having had my anti-reflux surgery), I hadn't actually researched the connection between PPIs and increased bile activity.

Thank you for highlighting this issue.

All the best

Chris


Posted By: chrisrob
Date Posted: 13 Oct 2010 at 3:12pm
Hi Richard,

Thanks for your input. I have found your links very informative and useful. Thanks for leading me to the Ray Peat site.

I have always been wary of PPI's. They were first introduced in 1988 for short term use only but some of us are (or were, in my case) on them for many years. (I was on them for about 14 years, I think.) We are the guinea pigs: there has been no long term usage study that I know of.

I originally drew up a list of side effects I had found from trawling the net. ( http://www.barrettscampaign.org.uk/forum//forum_posts.asp?TID=138&KW=side+effects&PID=613#613 - Seen here. ) (I also remember "Parosmia" giving a name to an unusual effect I was experiencing at the time - smelling smells that weren't there! Particularly frustrating as I had considerable hyposmia, couldn't smell much at all.)

But in further research, I considered the worst side effect was hypochlorhydria: reduced stomach acid means minerals aren't absorbed properly - an increased risk of bone disease has now been identified due to malabsorption of calcium. Many seem to be anaemic, due to malabsorption of iron? etc. And there's the increased risks of infection because the acid cleans the system of certain bacteria. Those on PPIs are twice as likely to contract c-difficile for example, and more likely to get pneumonia.

Although I had gall problems (after having had my anti-reflux surgery), I hadn't actually researched the connection between PPIs and increased bile activity.

Thank you for highlighting this issue.

All the best

Chris

PS I am not a professional.


Posted By: RichardT
Date Posted: 13 Oct 2010 at 4:45pm
WOW! - some list of possible side effects! You list more than www.omeprazolesideeffects.com/

As I understand it, all hormones, chemicals etc in the body are part of feedback loops: there have to be feedback loops controlling stomach pH - and volume.

If you deliberately interfere with a feedback loop in any system you can expect instabilities. The classic control theory example is to clamp a fedback loop, wait until it settles, then to release it. You get wild oscillations. The current overdose levels of PPIs are surely just such a clamp!

Control theory will apply just as much to biochemistry as to mechanics or electronics - but biochemical feedback loops are probably so complex and difficult to study that they are not understood.

I rather doubt that any of the professionals here have studied control theory - or are even aware that there is a well understood math involved.

Presumably this is what causes some people to complain of excess acid when stopping PPIs. I think this happened twice to me when reducing dosage from 2 x 10mG to 3 x 5mG per diem: horrendous bile reflux at night. There are evidently feedback loops controlling bile and it's clear that PPIs screw them up! It's not clear what other feedback loops are screwed up!

I mentioned to Dr Fitzgerald that I was suffering bile reflux. She suggested a fundoplication. What an over-reaction!

One thing that is clear to me is that there are extremely few single-purpose organs or chemicals in the body. When I started on PPIs I could not believe that stomache acid was the only acid produced in the body and that this mechanism was the only place where PPIs would have any effect. What is remarkable therefore is how few side effects that are actually noticed.

Of course it is very difficult to prove any one side-effect has any definite cause - which is why I have tried to be so factual on the www page.

Are there any professionals here who will comment on this thread?


-------------
www sites and contact:
www.Torrens.org.uk/Med/
www.GreenBottom.org




Print Page | Close Window